Hail, Butler
- When
- April 15, 6:05 PM CST
- Where
- Butler County, 4 mi SW of Poplar Bluff
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.709, -90.451
The hail was reported at the intersection of U.S. Highway 67 and M Highway.
A loosely organized cluster of thunderstorms evolved into a broken line of thunderstorms as they moved east from the Ozark foothills into the Poplar Bluff area. Wind damage occurred with a couple of the storms, especially over Ripley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A loosely organized cluster of thunderstorms evolved into a broken line of thunderstorms as they moved east from the Ozark foothills into the Poplar Bluff area. Wind damage occurred with a couple of the storms, especially over Ripley County. Dime to nickel-size hail was also reported with a few storms. The storms formed along a cold front that trailed southward from a low pressure system over the western Great Lakes. The air mass remained moderately unstable into the evening hours, when mixed-layer capes decreased to around 1500 j/kg. Effective bulk wind shear averaged from 35 to 40 knots in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 15, 5:56 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 656 PM CDT Sat Apr 15 2023 .UPDATE... Updated aviation section for 00z taf issuance && .SHORT TERM...(Tonight through Sunday night) Issued at 240 PM CDT Sat Apr 15 2023 Thunderstorm potential remains the main concern through tonight. A cluster of elevated thunderstorms developed over south central Missouri this morning, associated with strong theta-e advection in the 925 to 850 mb layer. This cluster has persisted into the mid afternoon hours as it crosses the Mississippi River. The storms are likely becoming surface based as the intensity has ticked up and convective inhibition has been eliminated in the latest spc mesoanalysis. These storms will continue moving northeast through late this afternoon into an area of weaker instability and marginal shear. The more organized severe weather potential is to our west, where a Severe Thunderstorm Watch has been issued for southwest Missouri. Isolated severe storms over southwest Missouri as of 19z are forecast to increase in coverage and intensity as diurnal heating raises mixed layer capes to between 2000 and 3000 j/kg. The storms are developing near a cold front, which will track eastward across our region tonight. Based on 12z href data, the storms over sw Missouri are likely to grow upscale into broken lines or clusters as they reach the Current River area of southeast Missouri around 22z-00z. Large hail potential will exist given mid-level lapse rates approaching 8 C/km. Shear is not particularly strong compared to other events over the past couple months, however it is sufficient for organized severe storms. The latest rap model run indicates 0 to 6 km shear around 35 kt as the storms move through, with the higher values generally lagging behind the storms tonight. The 12z href does indicate an increase in low level winds tonight, up to around 35 kt at 850 mb this evening across the region. The strengthening low level flow could be sufficient for an isolated tornado or two. 12z href data shows 0 to 1 km helicity peaking early this evening between 100 and 200 this evening near the Mississippi River. As the cold front moves east tonight, the storms will progress eastward into a more hostile environment over sw Indiana and the Pennyrile region of west Kentucky. The severe weather potential will wane after 03z (10 pm), when instability is forecast to diminish substantially with loss of daytime heating. Gusty west winds and much cooler temps will be the main story on Sunday. Steep low-level lapse rates and lingering moisture will promote widespread low clouds on Sunday. There may even be some instabilty sprinkles or showers in southwest Indiana and adjacent areas. Highs will be in the 50s, except reaching the lower 60s where skies clear out in the downslope areas of the Ozark foothills. A gradual clearing trend will occur from southwest to northeast on Sunday night. Winds will remain at least 10 mph overnight, which will inhibit radiational cooling to prevent frost potential. Lows will be in the lower 40s. .LONG TERM...(Monday through Saturday) Issued at 240 PM CDT Sat Apr 15 2023 The long term portion of the forecast period will begin with the region under broad cyclonic flow at the mid-levels, with a longwave trough positioned across across the northern Great Lakes. Strong west-northwest surface flow with gusts of 30-35 mph will advect a very dry airmass into the region on Monday. Combined with high temperatures in the 60s to lower 70s, minumum RH values will be 20 to 25% across the forecast area. With short fuels remaining fairly dry, elevated fire weather conditions will be a concern. Will include a mention of elevated fire weather conditions in the HWO for Monday. Tuesday into Wednesday will see the region come under the influence of mainly zonal mid-level flow. This will bring a warming trend in temperatures along with increasing dew point temperatures as southerly flow surface increases. High temperatures on Tuesday will reach the lower to middle 70s...followed by values in the middle to upper 70s on Wednesday. A passing ripple in the zonal flow may kick off a few light showers Wednesday afternoon, but most locations will remain dry. Our next widespread rainmaker will arrive Thursday into Friday in the form of an approaching cold front. This front will be associate with yet another dynamic surface low that will develop on the lee side of the Rockies, then move northeast into the Great Lakes region. High temperatures will reach the upper 70s to lower 80s Thursday. Dew point temperatures will creep into the upper 50s to lower 60s across southeast MO Thursday afternoon. Combined with the dynamic front, this could be enough to support strong to severe thunderstorm develop Thursday afternoon into Thursday night. SPC has this are outlooked under a slight risk in its Day 6 Outlook. The PoPs will continue into Friday as the front progresses through the region. As it typical with the NBM, it keeps the mentionable PoPs lingering through much of the day Friday due to timing differences. Suspect that we'll be able to tighten up the ending time of the rain as the event approaches. High temperatures Friday will range from the middle 60s to around 70 degrees. && .AVIATION... Issued at 656 PM CDT Sat Apr 15 2023 A cold front will move east across the region tonight, preceded by a round of strong thunderstorms. A period of ifr conditions remains in the kpah/kcgi/kmvn tafs before midnight. The storms will likely contain gusty winds. Further east, as the storms encounter drier and less unstable air, the storms should weaken by the time they reach sw Indiana and nw Kentucky. The tafs still contain some mvfr conditions there, but any ifr conditions should be too brief for the tafs. Following the frontal passage, winds will become gusty from the west. Widespread mvfr cigs will arrive behind the front and continue through much of Sunday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...MY LONG TERM...DWS AVIATION...MY
Hazardous Weather Outlook National Weather Service Paducah KY 311 PM CDT Sat Apr 15 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-162015- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 311 PM CDT Sat Apr 15 2023 /411 PM EDT Sat Apr 15 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms late this afternoon will cross portions of west Kentucky and extreme southern Illinois. The main hazards will be large hail and strong winds. A potentially more organized area of severe thunderstorms will move east into southeast Missouri, southwest Illinois, and far west Kentucky early this evening. These storms could produce large hail and pockets of damaging winds. An isolated tornado or two cannot be ruled out. The storms are forecast to weaken later tonight as they move east across southwest Indiana and the Pennyrile region of western Kentucky. Locally strong gusty winds will then become the main hazard. .DAYS TWO THROUGH SEVEN...Sunday through Friday Elevated fire weather conditions are expected Monday. Thunderstorms return to the forecast Thursday afternoon into Thursday night. Some storms may be strong to severe across southeast Missouri. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this evening. MY/DWS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 5 ENE MIDWAY 37.27N 88.56W
04/15/2023 E1.00 INCH POPE IL PUBLIC
HAIL UP TO 1 INCH IN SIZE ACCUMULATED
SEVERAL INCHES DEEP IN RURAL POPE COUNTY.
TIME ESTIMATED FROM RADAR.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL REIDLAND 37.01N 88.53W
04/15/2023 M0.88 INCH MCCRACKEN KY EMERGENCY MNGR
OCCURRED ON PUGH ROAD.
0340 PM HAIL 4 WSW SALEM 37.25N 88.31W
04/15/2023 E0.88 INCH LIVINGSTON KY EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
410 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG 2 SSW ROUND KNOB 37.22N 88.75W
04/15/2023 MASSAC IL EMERGENCY MNGR
SEVERAL TREES AND LARGE LIMBS DOWN AT
AIRPORT AND UPPER SALEM ROAD.
0350 PM TSTM WND DMG SALEM 37.26N 88.21W
04/15/2023 LIVINGSTON KY EMERGENCY MNGR
SEVERAL TREES DOWNED IN THE SALEM AREA. TIME
ESTIMATE FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
439 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 1 E BENTON 36.85N 88.34W
04/15/2023 U0.75 INCH MARSHALL KY PUBLIC
REPORT FROM MPING DIME (0.75 IN.).
&&
DWSSpecial Weather Statement
National Weather Service Paducah KY
444 PM CDT Sat Apr 15 2023
KYZ008-152215-
Marshall KY-
444 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of central Marshall
County through 515 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benton, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Marshall
County.
This includes Interstate 69 in Kentucky between Mile Markers 43 and
47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3690 8839 3700 8826 3693 8819 3690 8818
3689 8817 3686 8816 3681 8831
TIME...MOT...LOC 2143Z 233DEG 24KT 3688 8829
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG SALEM 37.27N 88.24W
04/15/2023 LIVINGSTON KY EMERGENCY MNGR
DAMAGE ON SHELBY ROAD. 40 FOOT CAMPER THROWN
ABOUT 15 FEET. NUMEROUS TREES AND POWER
LINES DOWN. BLEW AN AC UNIT OFF THE
FOUNDATION. LOTS OF BIG TREES DOWN.
&&
JGGThe Paducah radar (KPAH), 155 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail was reported at the intersection of U.S. Highway 67 and M Highway.
The roof was blown off a mobile home, and there was tree damage along Highway H-6 southwest of Naylor.
The hail occurred at County Roads 371 and 458.
A tree was down onto a power line, causing power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086632, 1086635, 1086633, 1086634.